The simplicial volume is a homotopy invariant of manifolds intro- duced by Gromov in his pioneering paper Volume and bounded cohomology. In order to study the main properties of simplicial volume, Gromov himself initiated the dual theory of bounded cohomology, which then developed into a very active and independent research field. Gromov’s theory of bounded co- homology of topological spaces was based on the use of multicomplexes, which are simplicial structures that generalize simplicial complexes without allowing all the degeneracies appearing in simplicial sets. The first aim of this paper is to lay the foundation of the theory of multi- complexes. After setting the main definitions, we construct the singular mul- ticomplex K(X) associated to a topological space X, and we prove that the geometric realization of K(X) is homotopy equivalent to X for every CW com- plex X. Following Gromov, we introduce the notion of completeness, which, roughly speaking, translates into the context of multicomplexes the Kan condition for simplicial sets. We then develop the homotopy theory of complete multicomplexes, and we show that K(X) is complete for every CW complex X. In the second part of this work we apply the theory of multicomplexes to the study of the bounded cohomology of topological spaces. Our construc- tions and arguments culminate in the complete proofs of Gromov’s Mapping Theorem (which implies in particular that the bounded cohomology of a space only depends on its fundamental group) and of Gromov’s Vanishing Theo- rem, which ensures the vanishing of the simplicial volume of closed manifolds admitting an amenable cover of small multiplicity. The third and last part of the paper is devoted to the study of locally finite chains on non-compact spaces, hence to the simplicial volume of open manifolds. We expand some ideas of Gromov to provide detailed proofs of a criterion for the vanishing and a criterion for the finiteness of the simplicial volume of open manifolds. As a by-product of these results, we prove a criterion for the l1-invisibility of closed manifolds in terms of amenable covers. As an application, we give the first detailed proof of the vanishing of the simplicial volume of the product of three open manifolds.

Gromov's theory of multicomplexes with applications to bounded cohomology and simplicial volume / Roberto Frigerio; Marco Moraschini. - In: MEMOIRS OF THE AMERICAN MATHEMATICAL SOCIETY. - ISSN 0065-9266. - STAMPA. - 283:1402(2023), pp. 1-153. [10.1090/memo/1402]

Gromov's theory of multicomplexes with applications to bounded cohomology and simplicial volume

Marco Moraschini
2023

Abstract

The simplicial volume is a homotopy invariant of manifolds intro- duced by Gromov in his pioneering paper Volume and bounded cohomology. In order to study the main properties of simplicial volume, Gromov himself initiated the dual theory of bounded cohomology, which then developed into a very active and independent research field. Gromov’s theory of bounded co- homology of topological spaces was based on the use of multicomplexes, which are simplicial structures that generalize simplicial complexes without allowing all the degeneracies appearing in simplicial sets. The first aim of this paper is to lay the foundation of the theory of multi- complexes. After setting the main definitions, we construct the singular mul- ticomplex K(X) associated to a topological space X, and we prove that the geometric realization of K(X) is homotopy equivalent to X for every CW com- plex X. Following Gromov, we introduce the notion of completeness, which, roughly speaking, translates into the context of multicomplexes the Kan condition for simplicial sets. We then develop the homotopy theory of complete multicomplexes, and we show that K(X) is complete for every CW complex X. In the second part of this work we apply the theory of multicomplexes to the study of the bounded cohomology of topological spaces. Our construc- tions and arguments culminate in the complete proofs of Gromov’s Mapping Theorem (which implies in particular that the bounded cohomology of a space only depends on its fundamental group) and of Gromov’s Vanishing Theo- rem, which ensures the vanishing of the simplicial volume of closed manifolds admitting an amenable cover of small multiplicity. The third and last part of the paper is devoted to the study of locally finite chains on non-compact spaces, hence to the simplicial volume of open manifolds. We expand some ideas of Gromov to provide detailed proofs of a criterion for the vanishing and a criterion for the finiteness of the simplicial volume of open manifolds. As a by-product of these results, we prove a criterion for the l1-invisibility of closed manifolds in terms of amenable covers. As an application, we give the first detailed proof of the vanishing of the simplicial volume of the product of three open manifolds.
2023
Gromov's theory of multicomplexes with applications to bounded cohomology and simplicial volume / Roberto Frigerio; Marco Moraschini. - In: MEMOIRS OF THE AMERICAN MATHEMATICAL SOCIETY. - ISSN 0065-9266. - STAMPA. - 283:1402(2023), pp. 1-153. [10.1090/memo/1402]
Roberto Frigerio; Marco Moraschini
File in questo prodotto:
File Dimensione Formato  
R.+Frigerio,+M.+Moraschini+-+Gromov's+theory+of+multicomplexes+with+applications+to+bounded+cohomology+and+simplicial+volume_compressed.pdf

accesso aperto

Tipo: Postprint
Licenza: Licenza per Accesso Aperto. Creative Commons Attribuzione (CCBY)
Dimensione 988.24 kB
Formato Adobe PDF
988.24 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11585/880051
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 14
  • ???jsp.display-item.citation.isi??? 2
social impact